Just got back from a surf trip in Nicaragua. Overall, the trip was amazing but I had trouble with lows. I'm not sure why perhaps from all the energy I was exerting while surfing. I did adjust my dosing for increased activity level but I still went low as low as 24. One night while waiting for dinner I felt like I was starting to go low but thought I could hold out for dinner. Dinner finally arrived and I began eating only to have a seizure seemingly out of nowhere. Two nights later, I had one while sleeping. Both times my girlfriend was there to come to my rescue. I hate that I'm putting her in that situation. In the past when I've had bad lows they never lead to a seizure. I'm not sure why they seem to be happening now but it's really awful and I'm not sure what to do about it. Every time I start to feel low now I begin to panic from the thought of having another seizure. I do have a CGM but my sensor/transmitter came off the first day out surfing. I need to order a new one this week but even with the CGM I have had a seizure. Any advice is welcome.
I bet surfing would be the culprit. I only tried it once and got up on the board for about 3 seconds before I flew off. It was still a lot of fun but it trashed my BG. We had an hour lesson and I just bailed after about 45 minutes as my BG was running low and I figured that chilling on the beach was better than fighting it?
Adjust your basal to your activity level:
TBR to -40%
or Lantus/Levemir/NPH -40%
This might level out at -30% but with your current lows I would be more drastic with the adjustment.
hi brian, maybe you should lower the basal at night & talk to your endo.also test more often to prevent lows.
Maybe I was not so clear: I meant to reduce the basal day and night by 40% - not only for the time of the activity. Just to feel more safe. From that you can increase day by day.
Thanks all for the input. It can certainly be a tricky thing to get dialed in but I think I can do a better job of it. I'm also hoping to get on one of the soon to be approved new long acting insulins. Stay tuned!